Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

At what angle is an intramuscular injection given?

  1. A90 degrees
  2. B45 degrees
  3. C15 degrees
  4. D30 degrees
2.Nursing fundamentalsHard

A patient with diabetes has had foot-care teaching. Which statement shows a need for further teaching?

  1. A"I'll check my feet every day, using a mirror if needed."
  2. B"I'll soak my feet in hot water every evening."
  3. C"I'll dry carefully between my toes after washing."
  4. D"I'll wear shoes that fit well and never walk barefoot."
3.Clinical nursingMedium

Which blood result often rises in an upper GI bleed because blood is digested in the gut?

  1. AGlucose
  2. BSodium
  3. CUrea (blood urea nitrogen)
  4. DCalcium
4.Clinical nursingHard

A patient who speaks little English needs to give consent for a procedure. Their 14-year-old child offers to interpret. What is the best action?

  1. AUse gestures and proceed
  2. BArrange a professional interpreter
  3. CLet the child interpret to save time
  4. DAsk the patient to sign the form without explanation
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 16 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 16 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 46 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 46 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: weak; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 115 kg and is 186 cm tall. Calculate the BMI and click the WHO weight category.

115 kg186 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL30 kcal/kg/day? mL/h85 kg24 h/day

Practice exercise (made-up values, not clinical guidance). An 85 kg adult (BMI below 30) needs 30 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

85 kg30 kcal/kg/day1 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 15%1500 mLamino acids 5%1500 mLlipid 20%500 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 15% dextrose and 5% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1500 mLdextrose 15%amino acids 5%lipid 500 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular fibrillationatrial fibrillationventricular tachycardiaatrial flutter, 2:1 conduction

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular fibrillation
  2. 2atrial fibrillation
  3. 3ventricular tachycardia
  4. 4atrial flutter, 2:1 conduction
13.Prioritization & delegationMedium

A nursing assistant tells the RN that a patient’s IV pump is alarming. What is the best response?

  1. A“I will come and check the pump and the IV site now.”
  2. B“Turn the pump off and on again until it stops.”
  3. C“Increase the rate a little so the alarm clears.”
  4. D“Silence the alarm and I will check it at the end of the shift.”
14.Prioritization & delegationHard

A nursing assistant has twice not reported abnormal vital signs to the RN. What is the RN’s best action?

  1. ATalk to the assistant privately, restate what must be reported and follow up closely
  2. BComplain about the assistant to the patients during care
  3. CStop delegating any tasks to the assistant for the rest of the year
  4. DSay nothing to the assistant and quietly recheck all of the assistant’s vital signs in secret
15.Infection control & patient safetyMedium

During a norovirus outbreak on a ward, which hand hygiene method should staff use after patient care?

  1. AWiping hands on a paper towel only
  2. BAlcohol hand rub only
  3. CWashing with soap and water
  4. DNo hand hygiene if gloves were worn
16.Infection control & patient safetyHard

A competent patient at high risk of falls insists on walking to the bathroom alone. What is the best nursing approach?

  1. AApply wrist restraints so the patient stays in bed
  2. BRemove the patient’s shoes and walking aid so that they cannot walk alone
  3. CTell the patient that walking alone is against hospital law
  4. DExplain the risks, agree on ways to reduce them, respect the decision and document
17.Lab values & electrolytesMedium

How does IV calcium gluconate help a patient with severe hyperkalemia?

  1. AIt stabilizes heart cell membranes without lowering potassium
  2. BIt moves potassium from the blood into the cells
  3. CIt binds potassium in the gut so that it is passed in the stool
  4. DIt increases potassium excretion by the kidneys
18.Lab values & electrolytesHard

Which set of results is most typical of iron-deficiency anemia?

  1. ANormal hemoglobin with a high platelet count only
  2. BHigh hemoglobin and high hematocrit
  3. CLow hemoglobin, large red cells (high MCV) and high ferritin
  4. DLow hemoglobin, small red cells (low MCV) and low ferritin

3Solutions

1.Nursing fundamentals

Answer: A · 90 degrees

Why this is the answer

Intramuscular injections are given at 90 degrees so the needle passes through the skin and fat into the muscle. Intradermal injections use about 10–15 degrees.

Answer

A · 90 degrees
2.Nursing fundamentals

Answer: B · "I'll soak my feet in hot water every evening."

Why this is the answer

People with diabetic neuropathy may not feel heat, and soaking softens the skin, so long hot soaks are avoided. Daily inspection, good footwear and careful drying are correct.

Answer

B · "I'll soak my feet in hot water every evening."
3.Clinical nursing

Answer: C · Urea (blood urea nitrogen)

Why this is the answer

Blood proteins digested in the upper GI tract are absorbed and converted to urea, so urea rises out of proportion to creatinine. Urea is part of the Glasgow-Blatchford bleeding score.

Answer

C · Urea (blood urea nitrogen)
4.Clinical nursing

Answer: B · Arrange a professional interpreter

Why this is the answer

Professional interpreters provide accurate, impartial translation and protect confidentiality. Children and family members should not be used for important clinical discussions such as consent.

Answer

B · Arrange a professional interpreter
5.Arterial blood gas interpretation

Answer: PaCO₂ = 32 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·16 + 8 = 32 mmHg
range: 30–34 mmHg

Answer

PaCO₂ = 32 mmHg
6.Arterial blood gas interpretation

Answer: PaCO₂ = 53.2 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·46 + 21 = 53.2 mmHg

Answer

PaCO₂ = 53.2 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: MFS = 55

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 25 + 0 + 0 + 20 + 10 + 0 = 55

Answer

MFS = 55
8.Clinical assessment scores

Answer: obesity class I

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 115/1.86² = 33.24

Category

obesity class I

Answer

obesity class I
9.Enteral & parenteral nutrition calculations

Answer: R = 106 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 30·85 = 2550 kcal/day

Daily volume

V = 2550/1 = 2550 mL/day

Pump rate

R = 2550/24 = 106.3 ≈ 106 mL/h

Answer

R = 106 mL/h
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 147

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 15·1500/100 = 225 g
amino acids: 5·1500/100 = 75 g

Kilocalories per component

dextrose: 225·3.4 = 765 kcal
amino acids: 75·4 = 300 kcal
lipid: 500·2 = 1000 kcal

Non-protein kcal and nitrogen

NPC = 765 + 1000 = 1765 kcal
N = 75/6.25 = 12 g

Ratio

NPC : N = 1765/12 = 147.1 ≈ 147 : 1

Answer

NPC : N = 147

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: pause = 2.32 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

58 small boxes from R to R across the pause

Convert

pause = 58 × 0.04 s = 2.32 s

Compare with P–P

2.32 ÷ 0.96 ≈ 2.4 P–P cycles, not a whole number

Answer

pause = 2.32 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: A · “I will come and check the pump and the IV site now.”

Why this is the answer

An alarm may mean an occlusion, air in the line or infiltration. The nurse checks the pump and site; the assistant should not adjust the pump or silence alarms.

Answer

A · “I will come and check the pump and the IV site now.”
14.Prioritization & delegation

Answer: A · Talk to the assistant privately, restate what must be reported and follow up closely

Why this is the answer

The RN gives direct, private feedback, restates the reporting limits and increases supervision. If the problem continues, it is escalated to the manager according to policy.

Answer

A · Talk to the assistant privately, restate what must be reported and follow up closely
15.Infection control & patient safety

Answer: C · Washing with soap and water

Why this is the answer

Norovirus is not reliably killed by alcohol hand rub, so hands are washed with soap and water, which removes it mechanically. Contact precautions and thorough environmental cleaning are also used.

Answer

C · Washing with soap and water
16.Infection control & patient safety

Answer: D · Explain the risks, agree on ways to reduce them, respect the decision and document

Why this is the answer

A competent patient can accept a risk. The nurse explains the danger, offers measures such as a low bed, non-slip footwear, a clear path and a call light, respects the choice and documents the discussion.

Answer

D · Explain the risks, agree on ways to reduce them, respect the decision and document
17.Lab values & electrolytes

Answer: A · It stabilizes heart cell membranes without lowering potassium

Why this is the answer

Calcium counteracts the effect of high potassium on the heart’s electrical activity within minutes. The potassium must still be lowered by shifting it into cells (insulin with glucose) and removing it (binders, diuretics or dialysis).Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

A · It stabilizes heart cell membranes without lowering potassium
18.Lab values & electrolytes

Answer: D · Low hemoglobin, small red cells (low MCV) and low ferritin

Why this is the answer

Iron deficiency causes a microcytic anemia (low MCV) with low iron stores (low ferritin). Large red cells suggest vitamin B12 or folate deficiency.Checked against: Ferritin Blood Test · MedlinePlus (NIH) (2025); RBC indices · MedlinePlus (NIH) (2026)

Answer

D · Low hemoglobin, small red cells (low MCV) and low ferritin

ExamProblems · examproblems.com/courses/nursing-fundamentals